Home' Australian Pharmacist : Australian Pharmacist August 2012 Contents Australian Pharmacist August 2012 I ©Pharmaceutical Society of Australia Ltd. 653
Continuing Professional Development
Submit your answers online at www.psa.org.au and receive automatic feedback
1. Which of the following is the MOST
COMMON cause of alopecia?
a) Alopecia areata.
b) Nutritional de ciency.
c) Androgenetic alopecia.
d) None of the above.
2. Choose the CORRECT statement.
a) Temporary, localised hair loss occurs
with both mild and severe cases of
b) Female-pattern baldness is
characterised by di use hair thinning
over the crown of the head and
widening of the central part.
c) Tinea capitis is characterised by
discrete, silvery-white scales over well-
de ned red thickened skin.
d) Hair loss caused by alopecia areata
may be accompanied by acne,
irregular menses, or excessive facial
and body hair.
3. Which of the following statements
about drug-induced alopecia is
a) It is usually di use rather than patchy.
b) It may respond to a reduction in dose.
c) It is reversible on withdrawal of the
d) All of the above.
4. Choose the INCORRECT statement.
a) Hair loss caused by cytotoxic
chemotherapy usually develops
abruptly within days to weeks of
b) Alopecia occurs in up to 20% of
patients on lithium therapy.
c) Telogen hair loss usually becomes
evident within 2--4 weeks after
commencing a new medicine.
d) Hair loss from lithium therapy
may be related to lithium-induced
5. Which of the following medicines is
associated with hair loss?
c) Le unomide.
e) All of the above.
A score of 4 out of 5 attracts 1 CPD credit.
You recommend that Maria makes an
appointment with her GP as soon as
possible to investigate the cause of her hair
loss. You inform Maria that her hair may
be thinning because of the medicines she is
taking. You also explain that she may need
to have blood tests to determine the cause
of her hair loss. You emphasise to Maria the
importance of continuing her medicines as
advised by her doctor.
Maria returns to the pharmacy the
following week to tell you that her doctor
did a thorough investigation and suspects
that her lithium is causing her hair to fall
out. She presents a script for Quilonum
SR one tablet twice a day and explains
that her doctor is trying her on a di erent
dose of lithium as a rst step to see if her
hair grows back. Her doctor explained
that because she has responded well to
lithium, it is important that she continues
to take it. If her hair continues to fall
out they can discuss changing her to a
di erent medicine. Maria is going to see
her doctor every two weeks to monitor
her response to the change to her lithium
dose. Her doctor has warned her that it
may take several months to notice any
improvement in her hair thinning.
Key learning points
• Hair loss is associated with a number of
medicines, most of which disrupt the
telogen e uvium phase of hair growth.
Hair loss typically presents with mild,
di use (rather than patchy) hair loss
within 2--4 months after commencing
the causative agent.13
• Mild to moderate hair loss has been
reported to occur in up to 20% of
patients receiving lithium therapy.
It can also be a result of lithium-
induced hypothyroidism.13 Hair loss is
generally reversible on discontinuation
of lithium therapy, a reduction in dose
or resolution of the hypothyroid state.
1. Harrison S, Bergfeld W. Diffuse hair loss: its triggers and
management. Cleve Clin J Med 2009;76(6):361--7.
2. Alopecia [revised Aug 2008]. In: Merck manual; 2011. At: www.
3. Dermatology Expert Group. Therapeutic Guidelines:
Dermatology, version 3. Melbourne: Therapeutic Guidelines;
4. DermNet NZ: Female pattern hair loss [revised Jan 2012]. 2012.
5. DermNet NZ: Alopecia areata [revised Mar 2012]. 2012. At:
6. Elston DM. Tinea capitis [revised Jul 2011]. In: Medscape
Reference; 2012. At: http://emedicine.medscape.com/
7. DermNet NZ: Scalp psoriasis [revised Apr 2012]. 2012. At: www.
8. Bocchetta A, Loviselli A. Lithium treatment and thyroid
abnormalities. Clin Pract Epidemiol Ment Health 2006. At:
9. Lithium-induced hypothyroidism -- when to treat? Graylands
Hospital Drug Bulletin 2003;11(3):1323--4.
10. Lee A, Thomson J. Drug-induced skin reactions. In: Adverse
drug reactions. 2nd edn. London: Pharmaceutical Press; 2006.
11. Sarlis NJ. Lithium-induced goiter [revised Nov 2011]. In:
Medscape Reference. At: http://emedicine.medscape.com/
12. DermNet NZ: Alopecia from drugs [revised Jun 2011]. 2012. At:
13. Tisdale JE, Miller DA. Drug-induced diseases: prevention,
detection, and management. 2nd edn. Bethesda: American
Society of Health-System Pharmacists; 2010.
14. Gutman DA, Frye MA. Lithium and hair loss. In: Medscape
education psychiatry & mental health 2007. At: www.
Links Archive Australian Pharmacist September 2012 Australian Pharmacist July 2012 Navigation Previous Page Next Page